Meds all stopped

Feeling a little confused and aprehensive.  After coming to terms with my recently diagnosed RA I was just beginning to accept lots of drugs would be part of life.  Was on Methatrexate tablets then changed to injections.  All ok apart from 24-48 hours lethargy and some acid reflux.  Saw consultant and my joints are all behaving at the moment.  He gave three options to over come the side affects so reduce Methatrexate dose, try another drug or as all quiet try stopping all drugs.  We know a steroid jab in the bum haults a flare quick so we have that as a back up.  He said the initial treatment may have been just enough to put the lid on the box for now but if it all wakes up we can start again with a different tablet.  Has this happened to anyone else? Am I lining myself up for a fall? 

10 Replies

oldestnewest
  • Stopping all drugs as in from one day to the next? Sounds a bit extreme. But slowly reducing the MTX and monitoring your response sounds reasonable, and then if that causes problems you could consider a different drug?

  • He suggested I stop so that's what I did 

  • Hope all goes well!

  • I'd argue against stopping suddenly but everyone is different. Make sure you get a number to ring for the steroid shot. I managed to get one within 24 hours by phoning the rheumy who gave go-ahead for it to happen at the GPs.

    Sounds as though the rheumy is hoping to have hit your RA on the head - it does happen and I hope it does for you

  • My MTX was stopped suddenly about 9 weeks ago. It stays in the system for some time, so it should be several weeks before you start feeling any ill effects, at least that's how it goes with me....pain started to increase in my joints after approx 6 weeks,  and is slowly getting worse. More recently I've been getting the occasional flare, nothing major yet, but I've been down this road before so know what lies ahead and it certainly ain't gonna be much fun! :-(   That said, I was speaking to my rheumatologist on monday and she said RD  can be very unpredictable and you never know how things will turn out. Keeping my fingers, toes, arms & legs crossed on that one!...metaphorically speaking of course. :-)   

    Well worth you giving it a go IMO. It'll be great if you can get by without any of these toxic drugs.

    Best of luck

  • My rheumy assured me I can have the steroid straight away.  I work in the A&E department of the hospital so I can bang on his door easy enough.  He could see my concern.  Don't want to resemble the pained puffed up blob I was a while ago.  

  • My sort-of partner was diagnosed with RA about 8 years ago. He was RF positive.  It was mainly in his knees and wrists.  He took 25 mg MTX, but gradually reduced it.  He now takes 1 tablet a week, when he remembers!   Lucky devil.  It makes it quite hard for me, because at one level, he thinks I should recover the way he did.  

    At other times, he is more sympathetic and just thankful that he was let off so lightly.  

    But he is living proof that some people do seem to have an acute episode .  J 

  • It can happen, especially if you were diagnosed fairly quickly and then treated promptly.  So no reason why you can't be one of the lucky ones who responds extremely well to the drugs and goes into long term remission.     And at least this way you know you won't be taking drugs uneccessarily if it doesn't work, and will give you and your rheumy a better understanding of your personal RA. 

  • wow! ive had rd for approx 8 yrs and no one has ever said stop taking medication only change if one didnt work. suggest you reduce 2.5 mg at a time and monitor for at least 6 weeks before reducing again.

  • Sounds half sensible as at least u won' t suffer the side effects of all the other pills he could have  prescribed u stick with it whats the worst that could happen....good luck.

You may also like...